Alert archive / Minnesota / Special Weather Statements in 2014
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Apr 6, 2014, 5:52 PM CDT for Steele County, Minnesota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 6, 2014, 5:52 PM CDT (22:52 UTC)
- Expired
- Apr 6, 2014, 6:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Twin Cities, MN
County Steele County, MN
The radar
The Minneapolis radar (KMPX), 99 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.9 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1385 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 201 m²/s²
- 0-3 km storm-relative helicity
- 268 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
181
WWUS83 KMPX 062252
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
552 PM CDT SUN APR 6 2014
MNZ085-062330-
STEELE-
552 PM CDT SUN APR 6 2014
...THUNDERSTORMS DEVELOPING OVER STEELE COUNTY THROUGH 630 PM CDT...
AT 548 PM CDT...RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY
DEVELOPING 10 MILES SOUTH OF OWATONNA...OR 15 MILES SOUTHWEST OF RICE
LAKE STATE PARK. THESE STORMS WAS MOVING EAST AT 15 MPH.
ONE HALF INCH DIAMETER HAIL IS EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
HOPE.
STEELE CENTER.
BIXBY.
RICE LAKE STATE PARK.
INTERSTATE 35 NEAR MILE MARKER 32.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
&&
LAT...LON 4400 9336 4411 9307 4408 9303 4392 9303
4388 9338
TIME...MOT...LOC 2251Z 250DEG 15KT 4395 9327
$$
JPCWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Apr 6, 2:51 PM CDT, 3 hours 1 minute earlier.
Area forecast discussion, Apr 6, 2:51 PM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 251 PM CDT SUN APR 6 2014 .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 252 PM CDT SUN APR 6 2014 SHORT TERM CONCERNS REMAIN WEAK SHORT WAVES EMBEDDED IN WEST/NORTHWEST FLOW ALOFT...MOVING THROUGH THE AREA OVERNIGHT AND MONDAY. ALSO..THE POSSIBILITY OF FOG FORMING OVER PARTS OF THE NORTHEAST CWA. WATER VAPOR IMAGERY ONCE AGAIN SHOWS A SERIES OF WEAK CIRCULATIONS MOVING THROUGH THE FASTER WESTERLY FLOW ALOFT...ACROSS THE DAKOTAS AND OVER THE WESTERN GREAT LAKES. SURFACE BOUNDARY LIES ACROSS SOUTHERN MINNESOTA AT THIS TIME. INSTABILITY IS INCREASING ALONG/AHEAD OF THE BOUNDARY WITH THE MLCAPE FROM THE SPC MESOANALYSIS SITE SHOWING 250 J/KG PLUS INTO THE EVENING. SURFACE BASED CAPE IS FORECAST TO RISE TO AROUND 1000 J/KG IN THIS AREA AS WELL PER LATEST RAP AND NAMWRF. CONVERGENCE IS WEAK...WITH WINDS SOUTHWESTERLY AHEAD OF THE BOUNDARY. STILL...CANT RULE OUT AT LEAST ISOLATED THUNDER ALONG THE BOUNDARY THIS EVENING. LOOKING TO THE WEST...THE NEXT FRONT IS SCHEDULED TO MOVE INTO WEST CENTRAL MINNESOTA AFTER MIDNIGHT. ANOTHER FAIR PACKET OF INSTABILITY ASSOCIATED WITH THIS FEATURE...THOUGH IT SHOULD GRADUALLY WEAKEN AS IT MOVES INTO WESTERN MN. DID MENTION SOME ISOLATED THUNDER THROUGH ABOUT 03Z THERE AS WELL. THE WAVE MOVES EAST AND VARIOUS MODELS INDICATE SHOWER THREAT MOVES INTO EASTERN MN/WES CENTRAL WISCONSIN BY 12Z MON. DID INCLUDE CHANCE POPS WITH THIS FOR NOW. MAY NEED TO INCREASE THEM IF TROUGH/WAVE STRENGTHENS INTO THE NIGHT. FOG THREAT STILL A QUESTION...BUT APPEARS BEST CHANCE WILL BE FOUND TO THE EAST...AHEAD OF THE BOUNDARY AND WHERE SIGNIFICANT MELTING HAS OCCURRED AND HAS MOISTENED THE BOUNDARY LAYER AGAIN TODAY. WILL CONTINUE PATCHY FOG MENTION OVER THIS AREA LATER TONIGHT INTO MONDAY MORNING. TEMPERATURES HAVE SOARED WELL INTO THE 60S OVER SOUTH CENTRAL MN THIS AFTERNOON...AHEAD OF THE BOUNDARY. EXPECT A FAIR AMOUNT OF CLOUDS INTO MONDAY AS THE UPPER TROUGH IS SLOW TO EXIT TO THE SOUTHEAST. CAA CONTINUES INTO THE DAY...SO EXPECT SOMEWHAT COOLER TEMPERATURES...MAINLY 50S...FOR MONDAY. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 252 PM CDT SUN APR 6 2014 MID LEVEL TROUGH PIVOTS OVER THE AREA MONDAY NIGHT INTO TUESDAY. WHILE LIFT IS MEEK AND LLVL MOISTURE IS SCANT...CANNOT RULE OUT A FEW SHOWERS LINGERING OVER SOUTH CENTRAL MN/WI MONDAY EVENING. IN THE WAKE OF THE TROUGH...MID LEVEL RIDGING BUILDS INTO THE CENTRAL CONUS BY THE MIDDLE OF THE UPCOMING WEEK. DRY WEATHER IS THEN EXPECTED INTO WEDNESDAY...WHEN HIGHS WELL INTO THE 60S AND EVEN 70S ARE EXPECTED AS H85 TEMPS MODERATE TO BETWEEN +10C AND +13C. AS IS USUALLY THE CASE...THIS WARMING IS OCCURRING AHEAD OF A TROUGH OF LOW PRESSURE...WHICH WILL PUSH A FRONT ACROSS THE AREA ON WEDNESDAY NIGHT INTO THURSDAY. MODEL AGREEMENT REGARDING FRONTAL PASSAGE TIMING HAS BEEN RATHER POOR...BUT CURRENT THINKING IS THAT SHOWERS WILL ACCOMPANY THE FRONT AND SPREAD SOUTHEAST ACROSS THE FORECAST AREA ON WEDNESDAY NIGHT INTO THURSDAY MORNING. HAVE KEPT POPS IN THE 30-40 PERCENT RANGE FOR NOW UNTIL CONFIDENCE WITH TIMING/FORCING IMPROVE. THE GOOD NEWS IS THAT THERMAL PROFILES WITH THIS SYSTEM ALL POINT TO RAIN...SO PRECIPITATION TYPES ARE NOT AN ISSUE. BEHIND THE FRONT...TEMPERATURES RETREAT BACK INTO THE MID 50S TO LOWER 60S RANGE FOR THURSDAY AND FRIDAY...WHILE ALTHOUGH COOLER...IS ACTUALLY A FEW DEGREES ABOVE NORMAL. THE WEEKEND BRINGS MORE PRECIPITATION CHANCES...PARTICULARLY FROM SOUTH CENTRAL MN INTO WEST CENTRAL WI...AS A STRONGER COLD FRONT BLASTS ACROSS THE AREA ON SATURDAY AND SATURDAY NIGHT. PRECIPITATION CHANCES INCREASE AS THE FRONT IS ABOUT TO EXIT THE SOUTHEASTERN PART OF THE FORECAST AREA...AS JET DYNAMICS COME INTO PLAY. COULD SEE SOME THUNDER WITH THIS SYSTEM PER INSTABILITY PROGS...AS WELL AS SOME LIGHT MIXED PRECIP /RAIN-SNOW OR SNOW/ FROM WEST CENTRAL INTO CENTRAL MN ON SATURDAY NIGHT. UNFORTUNATELY FOR THOSE WHO ARE MORE THAN READY TO BE DONE WITH WINTER...BOTH GFS AND ECMWF MODELS ARE ON THE SAME PAGE WITH BRINGING A PUSH OF ARCTIC AIR INTO THE REGION ON SUNDAY INTO THE BEGINNING OF NEXT WEEK. CURRENT INDICATIONS ARE THAT HIGHS COULD TOP OUT IN THE 30S FOR NEXT MONDAY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 1205 PM CDT SUN APR 6 2014 IMMEDIATE CONCERN IS THREAT OF ISOLD CONVECTION DEVELOPING LATER THIS AFTERNOON. APPEARS THIS WILL AFFECT FAR SOUTHERN MN OUT OF AREA TAFS. LOOKING TO THE WEST...THERE IS ANOTHER SHORT WAVE/SURFACE FRONT THAT WORKS INTO THE WEST DURING THE EVENING AND SPREADS EAST INTO CENTRAL MN BY 12Z MON. WILL MENTION VCSH AT KAXN/KSTC DURING THE EVENING...AND PROB30 AT KMSP AFTER 10Z MON. REMAINDER OF THE AREA WILL KEEP DRY FOR NOW. MVFR CIGS/VSBYS MAY DEVELOP WITH THE SHRA THREAT AS WELL. WENT WITH IFR DEVELOPING INTO WEST CENTRAL WISCONSIN LATER TONIGHT...WITH LIGHTER WINDS. CLOUD COVER WILL BE THE MAIN QUESTION. IF THICKER CLOUDS DONT MOVE IN...FOG DEVELOPMENT MAY BE QUICKER AS WINDS LIGHTEN THIS EVENING. WILL HAVE TO MONITOR THIS TREND INTO THE EARLY EVENING. SOUTHWEST SURFACE WINDS OVER THE SOUTHEAST CWA...BECOMING MORE LIGHT WEST/NORTHWEST BEHIND. EXPECT THEM TO TURN MORE SOUTHERLY AHEAD OF INCOMING TROUGH OVER THE WEST INTO THE AFTERNOON/EVENING. KMSP...VFR CONDITIONS EXPECTED THROUGH THE FIRST PART OF THE TAF. THEN SOME THREAT OF MVFR CIGS/VSBYS DEVELOPING ALONG WITH SCT -SHRA LATER TONIGHT. MENTION HAT THREAT WITH A PROB30 GROUP AT THE MOMENT. COLLABORATION WITH THE CWSU LED TO THE ADDITION OF THE PROB30 GROUP. IF THIS LOWER CIG/VSBY DOES DEVELOP...EXPECT IT TO CLEAR THROUGH LATE MORNING. MAY SEE SOME STRATOCU REMAIN IN THE AFTERNOON...AS COLDER AIR WORKS IN. SWLY SURFACE WINDS EXPECTED TO BECOMING MORE SOUTHERLY TONIGHT AHEAD OF NEXT FRONT. AS THIS PASSES THROUGH TOMORROW MORNING...SHOULD SEE NWLY FLOW DEVELOP. /OUTLOOK FOR KMSP/ MON NIGHT...VFR. NW WINDS 10-15 KTS DECREASING TO 6-8 KTS AFTER 06Z. TUE...VFR. WNW WINDS 10 KTS. WED...VFR. SW 10-20 KTS. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && SHORT TERM...DWE LONG TERM...LS AVIATION...DWE
Hazardous weather outlook, Apr 6, 10:18 AM CDT, 7 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1018 AM CDT SUN APR 6 2014 MNZ041>045-047>070-WIZ014>016-023>028-071200- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-POLK- BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1018 AM CDT SUN APR 6 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...WEST CENTRAL MINNESOTA... NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE ADDITION OF SIGNIFICANT NEW SNOW AND SUBSEQUENT WARMING WILL CAUSE SOME PONDING AND INUNDATION OF LOW LYING AREAS IN FIELDS... DRIVEWAYS...AND SOME ROADWAYS. THERE IS STILL A LAYER OF FROZEN SOIL ABOUT A FOOT BELOW THE SURFACE IN MOST AREAS... WHICH WILL REMAIN UNTIL AT LEAST MIDWEEK. IN THE LONGER TERM...THE ADDITIONAL SNOW HAS HEIGHTENED THE THREAT OF FLOODING IN BASINS EAST OF THE MISSISSIPPI...ESPECIALLY THE CHIPPEWA...EAU CLAIRE...AND ST. CROIX RIVERS. AS TEMPERATURES WARM...THESE RIVERS WILL BEGIN RISING TOWARD ACTION STAGE. THEY ARE NOT EXPECTED TO RISE ABOVE FLOOD STAGE DURING THE NEXT SEVEN DAYS...HOWEVER THEY DO BEAR WATCHING. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED. MNZ073>078-082>085-091>093-071200- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN- 1018 AM CDT SUN APR 6 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL MINNESOTA...SOUTHEAST MINNESOTA AND SOUTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT AN ISOLATED THUNDERSTORM IS POSSIBLE OVER SOUTH CENTRAL MINNESOTA AFTER 4 PM...WITH THE THREAT ENDING BY 9 PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE ADDITION OF SIGNIFICANT NEW SNOW AND SUBSEQUENT WARMING WILL CAUSE SOME PONDING AND INUNDATION OF LOW LYING AREAS IN FIELDS...DRIVEWAYS...AND SOME ROADWAYS. THERE IS STILL A LAYER OF FROZEN SOIL ABOUT A FOOT BELOW THE SURFACE IN MOST AREAS... WHICH WILL REMAIN UNTIL AT LEAST MIDWEEK. IN THE LONGER TERM...THE ADDITIONAL SNOW HAS HEIGHTENED THE THREAT OF FLOODING IN BASINS EAST OF THE MISSISSIPPI...ESPECIALLY THE CHIPPEWA...EAU CLAIRE...AND ST. CROIX RIVERS. AS TEMPERATURES WARM...THESE RIVERS WILL BEGIN RISING TOWARD ACTION STAGE. THEY ARE NOT EXPECTED TO RISE ABOVE FLOOD STAGE DURING THE NEXT SEVEN DAYS...HOWEVER THEY DO BEAR WATCHING. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Apr 6, 5:52 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
552 PM CDT SUN APR 6 2014
MNZ085-062330-
STEELE-
552 PM CDT SUN APR 6 2014
...THUNDERSTORMS DEVELOPING OVER STEELE COUNTY THROUGH 630 PM CDT...
AT 548 PM CDT...RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY
DEVELOPING 10 MILES SOUTH OF OWATONNA...OR 15 MILES SOUTHWEST OF RICE
LAKE STATE PARK. THESE STORMS WAS MOVING EAST AT 15 MPH.
ONE HALF INCH DIAMETER HAIL IS EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
HOPE.
STEELE CENTER.
BIXBY.
RICE LAKE STATE PARK.
INTERSTATE 35 NEAR MILE MARKER 32.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
&&
LAT...LON 4400 9336 4411 9307 4408 9303 4392 9303
4388 9338
TIME...MOT...LOC 2251Z 250DEG 15KT 4395 9327
JPCThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 6:35 PM CDT | Special Weather Statement | MPX | Martin | 55 min |
Nearby
Special Weather Statements in Minnesota, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.